Parents are often concerned when their child loses their appetite or loses weight. Verywell Health recently reported on side effects of ADHD medication and the possibility of unintentional weight loss for both children and adults. The article was medically reviewed by Patricia Horosz, PharmD.
The article reports, “ADHD can manifest differently in children than in adults, with children more likely to experience hyperactive symptoms. Despite this, both adults and children with ADHD tend to respond well to the same classes of medication. First-line treatment typically involves the psychostimulants Ritalin or Concerta (methylphenidate) or Adderall (dextroamphetamine-amphetamine).
“Ritalin is the most commonly used drug prescribed for ADHD globally and has been in use for more than 50 years.
“While stimulants such as these have been shown to be effective at treating ADHD, they can have side effects, including a loss of appetite. This article will discuss the effects of ADHD medications on appetite and weight.
Children With ADHD and Appetite
“Appetite suppression is a common side effect of stimulants in children. One study showed that children taking methylphenidate-ER (METH-ER) for approximately 28 months consumed an average of 294 fewer calories per day than children in the control group.
“Stimulants can give children the feeling of being full. They can also increase their metabolic rate, which burns more calories.
“How appetite is affected can depend on the dosage of the medication and how often the child takes it. Many children taking medication for ADHD experience only a mild or temporary loss of appetite.
“Some children with ADHD have deficiencies in certain vitamins and minerals, such as zinc and iron, and a lower intake of vitamins.8 This may be due to the changes in appetite from ADHD medications.
“If your child is taking ADHD medication, it may be worthwhile to ask your healthcare provider to check their vitamin and mineral levels.
Adults With ADHD and Weight Loss
“Stimulants can also cause reduced appetite and weight loss in adults, but this is less common than in children.
“If you do find your appetite is affected and you are unintentionally losing weight, check in with your healthcare provider.
When to See a Healthcare Provider
“A weight loss of 5 to 10 pounds, or 10% of body weight, over the course of a few weeks to a month is a reason to check in with your child's healthcare provider.
“Even if weight loss isn't significant, if the loss of appetite persists after they have been on the medication for a few weeks, or you have concerns about your child's nutrition or growth, see your healthcare provider.
“Decreased appetite and weight loss are common side effects of the stimulants used to treat ADHD, especially for children.
“These effects are usually temporary and manageable with measures such as timing medications around meals and offering healthy foods when your child is hungry. If the decrease in appetite and/or weight loss are persistent or causing concern, see your healthcare provider.
“Stimulants should never be used for intentional weight loss unless advised by a healthcare provider.”
Medication does help some ADHD individuals by controlling symptoms. However, medication does not teach any skills nor change behaviors. Therefore, we do not want to medicate and fail to educate. We need to use this time to help you develop the skills required for strong executive function and self-regulation.
Play Attention can teach you or your child the skills that medication alone cannot teach.
Call 800-788-6786 or click here to schedule a 1:1 consultation. Our executive function specialists will listen to your particular needs and customize a program that will include cognitive skill training and behavior shaping.
Let us help you solve the ADHD puzzle.